Redistributing the gains from trade through progressive taxation
Spencer G. Lyon and
Michael Waugh
Journal of International Economics, 2018, vol. 115, issue C, 185-202
Abstract:
Should a nation's tax system become more progressive as it opens to trade? Does opening to trade change the benefits of a progressive tax system? We answer these question within a standard incomplete markets model with frictional labor markets and Ricardian trade. Consistent with empirical evidence, adverse shocks to comparative advantage lead to labor income losses for import-competition-exposed workers; with incomplete markets, these workers are imperfectly insured and experience welfare losses. A progressive tax system is valuable, as it substitutes for imperfect insurance and redistributes the gains from trade. However, it also reduces the incentives for labor to reallocate away from comparatively disadvantaged locations. We find that optimal progressivity should increase with openness to trade with a ten percentage point increase in openness necessitating a five percentage point increase in marginal tax rates for those at the top of the income distribution.
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199618303672
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Redistributing the Gains From Trade Through Progressive Taxation (2018) 
Working Paper: Redistributing the Gains From Trade Through Progressive Taxation (2018) 
Chapter: Redistributing the Gains from Trade through Progressive Taxation (2017)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:115:y:2018:i:c:p:185-202
DOI: 10.1016/j.jinteco.2018.09.008
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().